Skip to main content
×
×
Home

Valproate semisodium-induced encephalopathy: diet and polypharmacy interactions

  • Nuno Rodrigues Silva (a1) and Ângela Venâncio (a1)
Summary

Despite extensive use of valproate in neurology and psychiatry, valproate-induced encephalopathy is a rarely reported complication. Although initially reported in the paediatric population, case reports are growing in the adult population.

Clinicians need to be aware of this potentially life-threatening complication. We report a case in a 37-year-old woman with bipolar I disorder with previously uncomplicated valproate use, who developed encephalopathy when valproate was restarted a few years later. The patient has provided consent for publication.

  • View HTML
    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Valproate semisodium-induced encephalopathy: diet and polypharmacy interactions
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Valproate semisodium-induced encephalopathy: diet and polypharmacy interactions
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Valproate semisodium-induced encephalopathy: diet and polypharmacy interactions
      Available formats
      ×
Copyright
This is an Open Access article, distributed under the terms of the Creative Commons Attribution (CC-BY) license (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.
Corresponding author
Nuno Rodrigues Silva (nuno.rodrigues.silva@chvng.min-saude.pt)
Footnotes
Hide All

Declaration of interest

None.

Footnotes
References
Hide All
1 Verrotti, A, Trotta, D, Morgese, G, Chiarelli, F. Valproate-induced hyperammonemic encephalopathy. Metab Brain Dis 2002; 17: 267–73.
2 Elharmi, M, Ferrier, B, Martin, M, Baverel, G. Effect of valproate, sodium 2-propyl-4-pentenoate and sodium 2-propyl-2-pentoate on renal substrate uptake and ammoniagenesis in the rat. J Pharmacol Exp Ther 1993; 266: 8996.
3 McCall, M, Bourgeois, J. Valproic acid-induced hyperammonemia: a case report. J Clin Psychopharmacol 2004; 24: 521–6.
4 Brusilow, S. Hyperammonemic encephalopathy. Medicine (Baltimore) 2002; 81: 240–9.
5 Carr, RB, Shrewsbury, K. Hyperammonemia due to valproic acid in the psychiatric setting. Am J Psychiatry 2007; 164: 1020–7.
6 Modjtahedi, B. Hyperammonemia and valproic acid-induced encephalopathy. Am J Psychiatry 2007; 164: 1912–3.
7 Stanley, CA. Carnitine deficiency disorders in children. Ann N Y Acad Sci 2004; 1033: 4251.
8 Rebouche, C. Modern Nutrition in Health and Disease (9th edn). Lippincott, Williams & Wilkins, 1999.
9 Lombard, K, Olson, A, Nelson, S, Rebouche, C. Carnitine status of lactoovovegetarians and strict vegetarians adults and children. Am J Clin Nutr 1989; 50: 301–6.
10 Anderson, G, Gidal, B, Hendryx, R, Awan, A, Temkin, N, Wilensky, A, et al. Decreased plasma protein binding of valproate in patients with acute head trauma. Br J Clin Pharmacol 1994; 37: 559–62.
11 Carlson, T, Reynolds, C, Caplan, R. Case report: valproic acid and risperidone treatment leading to development of hyperammonemia and mania. J Am Acad Child Adolesc Psychiatry 2007; 46: 356–61.
12 Kimmel, R, Irwin, S, Meyer, J. Valproic acid-associated hyperammonemic encephalopathy: a case report from the psychiatric setting. Int Clin Psychopharmacol 2005; 20: 57–8.
13 Laub, MC. Nutritional influence on serum ammonia in young patients receiving sodium valproate. Epilepsia 1986; 27: 55–9.
14 Gidal, BE, Inglese, CM, Meyer, JF, Pitterle, ME, Antonopolous, J, Rust, RS. Diet- and valproate-induced transient hyperammonemia: effect of L-carnitine. Pediatr Neurol 1997; 16: 301–5.
15 Coulter, DL. Carnitine deficiency in epilepsy: risk factors and treatment. J Child Neurol 1995; 10 (suppl): s323.
16 Oechsner, M, Steen, C, Sturenburg, HJ, Kohlschutter, A. Hyperammonaemic encephalopathy after initiation of valproate therapy in unrecognised ornithine transcarbamylase deficiency. J Neurol Neurosurg Psychiatry 1998; 64: 680–2.
17 Raskind, JY, El-Chaar, GM. The role of carnitine supplementation during valproic acid therapy. Ann Pharmacother 2000; 34: 630–8.
18 Zaccara, G, Paganini, M, Campostrini, R, Moroni, F, Valenza, T, Messori, A, et al. Effect of associated antiepileptic treatment on valproate-induced hyperammonemia. Ther Drug Monit 1985; 7: 185–90.
19 Warter, JM, Marescaux, C, Brandt, C, Rumbach, L, Micheletti, G, Chabrier, G. Sodium valproate associated with phenobarbital: effects on ammonia metabolism in humans. Epilepsia 1983; 24: 628–33.
20 Hamer, HM, Knake, S, Schomburg, U, Rosenow, F. Valproate-induced hyperammonemic encephalopathy in the presence of topiramate. Neurology 2000; 54: 230–2.
21 Sandson, NB, Marcucci, C, Bourke, DL, Smith-Lamacchia, R. An interaction between aspirin and valproate: the relevance of plasma protein displacement drug-drug interactions. Am J Psychiatry 2006; 163: 1891–6.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

BJPsych Bulletin
  • ISSN: 1758-3209
  • EISSN: 1758-3217
  • URL: /core/journals/bjpsych-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 1
Total number of PDF views: 2 *
Loading metrics...

Abstract views

Total abstract views: 38 *
Loading metrics...

* Views captured on Cambridge Core between 2nd January 2018 - 22nd July 2018. This data will be updated every 24 hours.

Valproate semisodium-induced encephalopathy: diet and polypharmacy interactions

  • Nuno Rodrigues Silva (a1) and Ângela Venâncio (a1)
Submit a response

eLetters

No eLetters have been published for this article.

×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *